Alert archive / Michigan / Beach Hazards Statements in 2020
Beach Hazards Statement 24, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Sep 27, 2020, 4:12 AM EDT for Schoolcraft County, Michigan. It took effect at Sep 27, 2020, 7:00 AM EDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Sep 27, 2020, 4:12 AM EDT (08:12 UTC)
- In effect from
- Sep 27, 2020, 7:00 AM EDT
- Expired
- Sep 27, 2020, 8:00 PM EDT
- In force
- 13 hr
- Issued by
- NWS Marquette, MI
County Schoolcraft County, MI
The radar
The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -611 J/kg
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 401 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
333 WHUS43 KMQT 270812 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 412 AM EDT Sun Sep 27 2020 MIZ014-280000- /O.NEW.KMQT.BH.S.0024.200927T1100Z-200928T0000Z/ Southern Schoolcraft- 412 AM EDT Sun Sep 27 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...Southern Schoolcraft County. * WHEN...Through this evening. * IMPACTS...High wave action and dangerous currents will lead to life threatening swimming conditions. Waves in rapid succession can tire swimmers quickly. * ADDITIONAL DETAILS...Current related fatalities and rescues in the past have occurred due to similar wave conditions at locations listed below: For Southern Schoolcraft County: Near Lakeview Park and Seul Choix Point. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ Voss
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 27, 4:11 AM EDT, 1 minute earlier.
Area forecast discussion, Sep 27, 4:11 AM EDT, 1 minute before
Area Forecast Discussion National Weather Service Marquette MI 411 AM EDT Sun Sep 27 2020 .SHORT TERM...(Today and tonight) Issued at 405 AM EDT SUN SEP 27 2020 Upper air analysis and satellite imagery this morning shows a broad mid-level trough axis centered from a closed low over northern Manitoba into the Dakotas with a shortwave trough over MN poised to move across western and northern Lake Superior today. This shortwave trough will help push the sfc cold front east of Upper Mi later this morning. The latest radar loop indicates lingering scattered showers ahead of the MN shortwave and along the cold front into north central Upper Mi and eastern Lake Superior. Today, as the sfc cold front pushes east of the area later this morning, expect generally drier conditions and partial clearing, at least across western portions of the cwa. Upper divergence in the right entrance of a 130 knot upper jet max moving over northern Lake Superior could support some post-frontal showers into se and eastern portions of the cwa mainly this afternoon. Weak diurnal instability could also maybe support an isolated afternoon shower over the western counties too. Temperatures behind the cold front won't fall too much, still looking at highs mainly in the mid to upper 60s. Winds will become breezy from the west-southwest behind the cold front, especially over the Keweenaw where gusts near 35 mph may be possible at times. With the gusty southwesterly winds and waves of 3 to 7 feet a high swim risk will prompt the issuance of a Beach Hazards Statement for the Lake Michigan beaches along Schoolcraft County. Conditions will be poor for boating as well across much of Lake Michigan and Superior nearshore waters today. Tonight, as the mid-level trough axis shifts toward the western Great Lakes tonight a vigorous shortwave is expected to drop sse thru MN on Mon. A low-level trough will swing over the fcst area tonight in association with the approaching mid-level trough axis. Diurnally aided showers in the vicinity of this trough to the w of Lake Superior today may continue to accompany the trough into Upper MI tonight. Then, with 850mb temps falling to 3-4C late tonight, the air mass will become just cold enough to support the potential of some lake enhanced showers into western Upper MI. Expect lows mostly in the 40s, perhaps closer to 50F near the Great Lakes. .LONG TERM...(Monday through Saturday) Issued at 410 AM EDT SUN SEP 27 2020 The shift to increasingly cooler temperatures will be the trend through this week. As our normal highs are near 60 for this time of the year, Upper Michigan won't break out of the 50s, and the second half of this upcoming week into the weekend may not break the 50 degree mark for some. The western portions of NOAM will be in a bit of an omega block this week as negative 500mb height anomalies are progged to continue over the N Pacific, leading to downstream ridging over the western coasts of Canada and the US. Models suggest these two features will be persistent through the entire fcst period, slowly eroding sometime during next week. Downstream of those two features, deep troffing extending from northern Canada will be placed firmly over the Great Lakes region and into the Ohio River Valley through the longterm period. Look for this to bring temps around 5 degrees blo normal becoming closer to 10 to 15 degrees blo normal for the second half of the week. Troffing over the central CONUS continues as another embedded shrtwv drops south from Canada, bringing another reinforcing chance of rain showers across much of Upper Michigan on Monday. As the base of the trof pivots northward, models suggest a developing sfc low on Monday night to lift northward from the Ohio River Valley toward James Bay by Tuesday. NAM is bullish, having the sfc low deepen to 998mb right over eastern Upper Michigan. While certainly possible in the vicinity of the left exit region of a jet streak on the eastward side of the overhead trof, this soln remains an outlier to the other deterministic models. Otherwise, expect rain showers to be around the UP Monday through Monday night. Seems to be a break in the action during the first half of Tuesday before the another shrtwv trof approaches Upper Michigan in the afternoon. At the same time, divergence aloft in the left exit region of a slightly cyclonically curved jetstreak also moves overhead as 850mb temps fall to around 2C and 500mb temps fall to around -25C in the base of the trof. With synoptic forcing evident in the q-vector convergence and decent lapse rates and moisture right up through about 14kft, expecting more shra chances to move through Upper Michigan Tuesday and Tuesday night. On Wednesday, 500mb heights continue to fall as colder air aloft continues to pull in behind from Canada. Will probably continue to see shra chances across much of Upper Michigan through the day. High temperatures fall to around 50 or the low 50s across the west half and mid 50s east. Thursday into the weekend, 850mb temps fall to around -4 to -6C as embedded shrtwvs rotate around the base of the broad mid-level trof. Expect these shrtwvs to continue to bring periodic synoptically-driven shra chances Thursday into Saturday morning. This is in addition to the now 13 to 18C degree difference between Lake Superior and 850mb...well within the realm of lake-effect precipitation. NBM didn't give any PoPs Thursday through Saturday, so pretty much through a blanket slight chance PoPs for the whole CWA on Thursday and Friday, and only for the Keweenaw by Saturday as winds back more westerly by this time frame. By Thursday, not expecting the west half of the UP to crack 50, remaining in the 40s through Saturday. The east half and along Lake Michigan fare a little better, staying in the upper 40s to low 50s. With nighttime lows falling into the 20s Thursday-Saturday, had to add some snow chances to the fcst as well. Long story short, a showery and cooler week is ahead. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 305 AM EDT SUN SEP 27 2020 IFR conditions will continue into this morning as showers move out. Precipitation combined with moist advection in the low levels should result in widespread fog and low clouds overnight. Winds shift west in the morning with drier air filtering into the area, bringing TAF sites back up to VFR first at IWD and latest at SAW. There will briefly be some LLWS early this period at SAW. && .MARINE...(For the 4 AM Lake Superior forecast issuance) Issued at 405 AM EDT SUN SEP 27 2020 Patchy fog from lingering showers this morning could be locally dense in spots. Winds become more west-southwest today, increasing to around 30 knots over the west half of the lake before dying down to 10 to 20 knots out of the northwest later tonight. Seasonally colder air will flow over the Great Lakes region during next week. With unstable conditions developing over the lake, winds will likely be into the 15-25kt range through midweek with gusts to 30 knots at times over central and eastern sections of the lake. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... Beach Hazards Statement through this evening for MIZ014. Lake Superior... None. Lake Michigan... None. && SHORT TERM...Voss LONG TERM...JAW AVIATION...07 MARINE...Voss
Hazardous weather outlook, Sep 26, 5:13 PM EDT, 10 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 513 PM EDT Sat Sep 26 2020 MIZ001>007-009>013-084-085-271200- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Houghton- Northern Schoolcraft- 513 PM EDT Sat Sep 26 2020 /413 PM CDT Sat Sep 26 2020/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Scattered to numerous thunderstorms are expected tonight, especially during the evening into the early overnight hours. A few thunderstorms may become severe with large hail the greatest risk. Frequent lightning and torrential downpours will also accompany some of the storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed strong winds, wind damage or hail caused by thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter via #906wx. MIZ014-271200- Southern Schoolcraft- 513 PM EDT Sat Sep 26 2020 This Hazardous Weather Outlook is for portions of central Upper Michigan. .DAY ONE...Tonight There is a moderate swim risk for the Lake Michigan beaches of Schoolcraft County through this evening. Scattered to numerous thunderstorms are expected tonight, especially during the evening into the early overnight hours. A few thunderstorms may become severe with large hail the greatest risk. Frequent lightning and torrential downpours will also accompany some of the storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a high swim risk for the Lake Michigan beaches of Schoolcraft County on Sunday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed strong winds, wind damage or hail caused by thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter via #906wx. LMZ221-248-250-271200- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 513 PM EDT Sat Sep 26 2020 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Scattered to numerous thunderstorms are expected tonight. Isolated severe thunderstorms are possible. Patchy fog will persist tonight. The fog may be locally dense over western Lake Superior. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-271200- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 513 PM EDT Sat Sep 26 2020 /413 PM CDT Sat Sep 26 2020/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight Scattered to numerous thunderstorms are expected tonight, mainly during the evening. A few severe thunderstorms are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. Rolfson
In the hours before
Local storm report, Sep 26, 10:34 PM EDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1034 PM EDT SAT SEP 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 PM HAIL MUNISING 46.41N 86.65W
09/26/2020 M1.00 INCH LSZ249 MI PUBLIC
PUBLIC REPORT VIA FACEBOOK IMAGE. TIME
CONFIRMED WITH RADAR.
&&
JAWLocal storm report, Sep 26, 11:43 PM EDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1143 PM EDT SAT SEP 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM NON-TSTM WND GST 29 SSE FAYETTE 45.34N 86.41W
09/26/2020 M43 MPH LMZ261 MI BUOY
NDBC BUOY 45002 28 SE FAYETTE.
&&The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 8:14 PM EDT | Severe Thunderstorm Warning | MQT | Iron | 46 min |
| Sep 26, 8:45 PM EDT | Areal Flood Advisory | MQT | Gogebic, Iron | 3 hr |
| Sep 26, 8:49 PM EDT | Special Weather Statement | MQT | Dickinson | 41 min |
| Sep 26, 9:17 PM EDT | Special Weather Statement | MQT | Iron | 43 min |
| Sep 26, 9:21 PM EDT | Special Weather Statement | MQT | Marquette | 39 min |
| Sep 26, 9:56 PM EDT | Special Weather Statement | MQT | Alger | 49 min |
| Sep 26, 10:20 PM EDT | Special Marine Warning | MQT | 25 min | |
| Sep 26, 10:23 PM EDT | Severe Thunderstorm Warning | MQT | Alger | 22 min |
Nearby
Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.